While acetaminophen is commonly used during pregnancy for pain and fever, researchers in England linked it to behavioral problems in children by age 7. Photo by KAMONRAT/Shutterstock
BRISTOL, Conn., Aug. 15 (UPI) -- Acetaminophen -- most commonly in the form of Tylenol -- is generally considered a safe method of treating pain and fever during pregnancy, but new research in England suggests it has an effect on children after birth.
Behavioral problems in children ages 5 to 7 was linked to maternal use of acetaminophen during pregnancy, though researchers at the University of Bristol say the risk should be weighed against not treating health conditions of a pregnant woman.
There was no information on dose or length of time acetaminophen was used during pregnancy. Researchers say, however, the overall link between the drug and higher risk of behavioral problems is concerning.
For the study, published in the journal JAMA Pediatrics, researchers analyzed data on 7,796 mothers participating in the Avon Longitudinal Study of Parents and Children in 1991 and 1992. The study collected data on mothers and children, with information on acetaminophen use collected at 18 and 32 weeks of pregnancy, and then when children were 7 years old.
Among the women, 53 percent used acetaminophen at 18 weeks pregnant and 42 percent used it at 32 weeks. Use at either of the two times was linked to higher risk of conduct problems and hyperactivity symptoms.
Use at 32 weeks was also linked to higher odds of emotional symptoms in children, as well as increased risk of overall difficulties.
While researchers say the study indicates the link between the drug and behavioral issues is due to some type of intrauterine mechanism, they say more research is needed to flesh out the link and establish causation.
"Further studies are required to elucidate mechanisms behind this association as well as to test alternatives to a causal explanation," researchers wrote in the study. "Given the widespread use of acetaminophen among pregnant women, this can have important implications on public health advice."